Alert archive / Maine / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 46, NWS Caribou, ME

July 15, 2006Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 15, 2006, 5:05 PM EDT for Aroostook County, Maine. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2006, 5:05 PM EDT (21:05 UTC)
Expired
Jul 15, 2006, 6:00 PM EDT
In force
55 min
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.1 hours before the alert went out and 334 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2006-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2006-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1608 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:36 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 15, 2:36 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
236 PM EDT SAT JUL 15 2006

.SYNOPSIS...A NEARLY STATIONARY FRONT ACROSS THE STATE WILL
MOVE BACK NORTH AS A WARM FRONT TONIGHT. THE FRONT WILL MOVE NORTH
OF THE REGION ON SUNDAY. AN UPPER LEVEL DISTURBANCE WILL MOVE
THROUGH THE REGION MONDAY AND THEN A MUCH STRONGER COLD FRONT WILL
CROSS THE REGION ON TUESDAY.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
KCBW 88D SHOWS SCATTERED SHOWERS AND TSTMS STARTING TO FIRE UP IN
ADVANCE OF THE SHORT WAVE TROUGH APPROACHING FROM THE WEST. SHOWERS
AND TSTMS SHOULD CONTINUE INTO THIS EVENING AS THE SHORT WAVE
APPROACHES FROM THE WEST. WILL CARRY HIGHEST POPS NORTH AND WEST
ZONES WHERE AXIS OF GREATEST INSTABILITY WILL BE FOCUSED. WITH PWS
RUNNING AROUND 1.5 WILL CONTINUE TO REFERENCE POSSIBILITY OF HEAVY
DOWNPOURS AS WELL. WIND FIELDS ALOFT MODERATE SO WILL CONTINUE TO
REFERENCE GUSTY WINDS IN ANY TSTMS AS WELL. WITH FREEZING LVL RATHER
HIGH THINK HAIL WONT BE PRIMARY THREAT. SHOWERS AND TSTMS WILL
CONTINUE INTO TONIGHT BEFORE DIMINISHING AFTER MIDNIGHT AS THE
SHORT WAVE AND SURFACE TROUGH MOVE TO THE EAST. EXPECT PATCHY FOG
AS WELL.

COULD BE SOME LINGERING SHOWERS ACROSS THE NORTH EARLY SUNDAY
OTHERWISE SKIES WILL BE PARTLY CLOUDY AND MAINLY DRY. CANT RULE
OUT AN ISOLATED SHOWER/TSTM DURING THE AFTN.

ANOTHER SHORT WAVE WILL APPROACH THE REGION FROM THE WEST SUNDAY
EVENING. WILL MENTION THE CHANCE FOR SHOWERS AND TSTMS ACROSS THE
NORTH LATE SUNDAY NIGHT WITH THIS FEATURE.

ZONAL FLOW CONTINUES ACROSS THE REGION ON MONDAY. WITH LOW LVL
MOISTURE STILL IN PLACE AND WEAK VORTS MOVING THROUGH THE FLOW
WILL CONTINUE LOW CHANCE POPS NORTH FOR SHOWERS AND TSTMS MON AFTN.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...

USED THE HPC GRIDS PRETTY MUCH AS IS DUE TO PSBL STG TO ISOLD SVR
CONVECTION THIS AFTERNOON INTO THIS EVENING. MODIFICATIONS VERY
MADE TO SKY & WIND GRIDS ESP BY MID WEEK (WED INTO THU) W/HIGH
PRES RIDGING ACROSS THE NERN U.S. & SUB-TROPICAL SYSM PER GFS &
CANADIAN GEM PASSING WELL TO THE S.

PULLING BACK INTO MONDAY NIGHT THROUGH TUESDAY NIGHT...RATHER
ACTIVE PATTERN W/A SERIES OF FRONTAL SYSTEMS PASSING THROUGH THE
CWA. WENT W/TSRA BASED AS AIRMASS LOOKS TO REMAIN UNSTABLE
THROUGH THIS PERIOD. DWPTS RUNNING IN THE 60S & MID-LVLS REMAINING
UNSTABLE SHOULD ALLOW FOR CONVECTION TO FIRE BOTH MONDAY EVENING &
THEN AGAIN ON TUESDAY.

ANOTHER FRONTAL SYSTEM IS POSSIBLE BY LATE IN THE WEEK W/YET
ANOTHER ROUND OF SHOWERS & TSTMS.

MODIFICATIONS WERE MADE TO DWPTS TO BRING THEM UP INTO THE 60S
ACROSS THE BOARD MONDAY NIGHT INTO TUESDAY & THEN BLENDED THEM
W/HPC GUIDANCE. ACCEPTED HPC TEMPERATURE GUIDANCE W/LITTLE
MODIFICATION. MIDNIGHT CREW MADE NEED TO TWEAK TEMPERATURES UP ESP
WEDNESDAY INTO THURSDAY DUE TO POTENTIAL FOR MORE SUNSHINE.

&&

.AVIATION...
SCATTERED SHOWER AND THUNDERSTORMS ARE ON TAP FOR THE CROWN OF
MAINE FOR LATE THIS AFTERNOON INTO EARLY EVENING. ISOLATED SHOWERS
CAN BE EXPECTED IN THE VCNTY OF BGR. OUTSIDE OF THE SHOWERS AND
THUNDERSTORMS VFR CIGS AND VSBY ARE EXPECTED AT ALL TAF SITES. 4
TO 5 MILES IN FOG WILL DEVELOP AFTER MIDNIGHT IN AREAS THAT GET
ANY SIGNIFICANT PRECIP THIS AFTERNOON OR EVENING.

&&

.MARINE...
NO HEADLINES EXPECTED NEXT SEVRL DAYS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

SHORT TERM/MARINE...DUDA
LONG TERM/MARINE...HEWITT
AVIATION...NORTON
Hazardous weather outlook, Jul 15, 12:27 PM EDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
1227 PM EDT SAT JUL 15 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-161630-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
1227 PM EDT SAT JUL 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS
AFTERNOON INTO EARLY TONIGHT WITH THE GREATEST ACTIVITY EXPECTED
ACROSS NORTHERN AND CENTRAL AREAS. A FEW THUNDERSTORMS COULD
BECOME SEVERE WITH THE MAIN SEVERE THREAT BEING DAMAGING WIND
GUSTS IN EXCESS OF 60 MPH. SMALL HAIL IS ALSO POSSIBLE.

IN ADDITION TO THE WINDS WILL BE THE THREAT FOR FLASH FLOODING AS
SOME THUNDERSTORMS WILL BE SLOW MOVING DUMPING VERY HEAVY RAINFALL
IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS ARE A THREAT ONCE AGAIN MONDAY INTO
TUESDAY WITH STRONG WIND GUSTS AND HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

AREA WEATHER SPOTTERS AND AMATEUR RADIO OPERATORS ARE URGED TO
RELAY HAIL...WIND OR RAINFALL REPORTS TO THE NATIONAL WEATHER
SERVICE IN CARIBOU.

HEWITT

In the hours before

Special weather statement, Jul 15, 2:41 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
241 PM EDT SAT JUL 15 2006

MEZ001-002-152000-
AROOSTOOK COUNTY...
241 PM EDT SAT JUL 15 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 237 PM EDT...DOPPLER WEATHER RADAR INDICATED THUNDERSTORMS WITH
GUSTY WINDS AND VERY HEAVY RAINFALL SOUTHWEST OF GUERETTE AND
NORTHWEST OF ASHLAND. THESE STORM WAS MOVING NORTHEAST AT 15 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 400 PM EDT INCLUDE...
    ASHLAND...            PORTAGE...            MAPLETON...
    EAGLE LAKE...         WASHBURN...           WOODLAND...
    CARIBOU...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4681 6907 4647 6855 4684 6779 4726 6834

HEWITT
Special weather statement, Jul 15, 4:10 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
410 PM EDT SAT JUL 15 2006

MEZ001-002-152110-
AROOSTOOK COUNTY...
410 PM EDT SAT JUL 15 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 405 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED
THUNDERSTORMS WITH VERY HEAVY RAIN OF 1 TO 2 INCHES PER HOUR AND
SMALL HAIL ACROSS THE SAINT JOHN VALLEY.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 500 PM EDT INCLUDE...
    FORT KENT...    FRENCHVILLE...    MADAWASKA...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 50 MILES AN HOUR...
    VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

HEAVY RAINS COULD FLOOD LOW LYING AND POOR DRAINAGE AREAS AND CAUSE
PONDING OF WATER ON ROADS. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS SINCE THEY COULD BE WASHED OUT.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4699 6953 4690 6769 4742 6790 4750 6932

NORCROSS
Special weather statement, Jul 15, 4:57 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
457 PM EDT SAT JUL 15 2006

MEZ003-004-152200-
PISCATAQUIS AND SOMERSET COUNTIES...
457 PM EDT SAT JUL 15 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS AND NORTHERN
SOMERSET COUNTIES...

AT 454 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS OVER CAUCOMGOMOC LAKE. THE STORM WAS MOVING NORTHEAST AT
35 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 600 PM EDT INCLUDE...
    CAUCOMGOMOC LAKE...   TAMWAY...             CHAMBERLAIN LAKE...
    CHURCHILL DAM...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4604 7015 4597 6944 4651 6899 4653 6982

DUDA

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:55 PM EDTSpecial Weather StatementCARPiscataquis55 min
Jul 15, 2:41 PM EDTSpecial Weather StatementCARAroostook79 min
Jul 15, 4:10 PM EDTSpecial Weather StatementCARAroostook60 min
Jul 15, 4:57 PM EDTSpecial Weather StatementCARPiscataquis63 min
Jul 15, 5:22 PM EDTSevere Thunderstorm WarningCARPiscataquis53 min
Jul 15, 6:28 PM EDTSpecial Weather StatementCARAroostook62 min
Jul 15, 6:34 PM EDTSpecial Weather StatementCARPiscataquis56 min
Jul 15, 7:34 PM EDTSpecial Weather StatementCAR56 min
Jul 15, 7:35 PM EDTSpecial Weather StatementCARPiscataquis55 min

Nearby

Severe Thunderstorm Warnings in Maine, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.